Saturday, November 15, 2014

Still On Track (Day -6): Updated

Ava's MRI came back normal. Her LP results are still pending, but Infectious Disease says it's unlikely her seizure was from infection. Her seizure may be a result of chemo, perhaps the fludarabine. In hindsight, Ava may have had a seizure a year and a half ago, and may be a little more prone to seizures. So although the fludarabine isn't known to cause seizures, Ava may have been more likely to seize with it than other patients. Looking back, Ava may have had a seizure episode a couple of months ago while on nelarabine, but because she doesn't display any muscle rigidity or other more obvious symptoms, Mike & Esther didn't consider that a possibility. Ava will have an EEG sometime to examine her brain activity.

Ava has otherwise been doing okay today. She just woke up for the first time since her procedures. She did get chemo today, so she is still on schedule with transplant.

Tomorrow, Ava will get TPN (total parenteral nutrition) to see if she's able to tolerate it. TPN is nutrition given via IV, often used when people are unable to eat for prolonged periods (e.g. comatose patients). Post-transplant patients oftentimes need TPN to maintain adequate nutrition. It is the rare patient who is able to get that through normal eating and drinking after transplant. So, Ava will likely be started on TPN after transplant, but because the lipids contain some soy and egg in it, they want to give her a trial of lipids tomorrow to make sure she doesn't have a reaction. (They feel that the soy/egg present is somehow in a form that may not be an issue for Ava, but want to verify that). We would appreciate your prayers for no more reactions!

Another prayer request: one of the transplant meds that Ava will need to take to prevent rejection/GVHD (graft vs. host disease) is cyclosporine. Cyclosporine has the potential to cause seizures, and she would need to take this for a month or so. Ava will also be on anti-seizure medication.

Please pray that she would not have any more seizures, especially during TBI this coming week, and that she would be able to tolerate the lipids tomorrow and post-transplant.

Thank you so much for your faithful prayers and support!


I forgot to mention that Ava was started on Keppra, an anti-seizure medication. One of the side effects of Keppra is possible mood changes, including (but not limited to): suicidal thoughts, new/worse depression, agitation...

About 1 in 500 people taking Keppra have suicidal thoughts/thoughts about dying, but I think you know that those numbers don't mean much if you're the 1 person! It's hard to imagine how any potential mood changes will manifest in Ava. Thanks for your prayers that she will experience none of these.

1 comment:

Anonymous said...

praying praying praying praying!
praying everyday for ava & family.